Wyoming, 2015Hail in Wyoming, June 23, 2015
June 23, 2015 · NWS RIW · 2 events in 1 county or zone
Surface dew points approaching 60F combined with a weak upper level disturbance to generate a lone late evening thunderstorm over northern Johnson County. Storm intensity increased rapidly as the cell moved east off the Bighorn Mountains onto the plains near Buffalo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface dew points approaching 60F combined with a weak upper level disturbance to generate a lone late evening thunderstorm over northern Johnson County. Storm intensity increased rapidly as the cell moved east off the Bighorn Mountains onto the plains near Buffalo. The storm continued to strengthen over northeast Johnson County producing a swath of one inch diameter or larger hail across 10 miles or more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 1:07 PM MST, 8 hours 5 minutes earlier.
Area forecast discussion, Jun 23, 1:07 PM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
207 PM MDT TUE JUN 23 2015
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
WV IMAGERY SHOWS FLAT RIDGING OVR THE WEST...WITH A COUPLE OF
EMBEDDED SWS MOVING THRU THE FLOW...ONE OVR NRN WY...ANOTHER JUST
UPSTREAM WITH AXIS STRETCHING FROM ERN WA TO ERN OR. SFC HAS WEAK
LOW P BUILDING ACROSS SRN WY...HIGH P WELL OFF TO THE E OVR THE
PLAINS WITH A BOUNDARY/WEAK FRONT IN BETWEEN FROM NRN WY TO SERN WY.
VERY WARM TO HOT UNDER MODEST TO FLAT RIDGING...BUT WITH RISING
HEIGHTS. SMALL/LEADING SW CURRENTLY MOVING ACROSS THE NW FA. NRN
MOUNTAINS AND DEVELOPING LOW AND ATTENDANT BOUNDARY (WARM)FRONT WILL
BE AREA TO FOCUS ON FOR CI LATER TODAY/TONIGHT. EXPECT ONLY ISOLATED
STORMS AT BEST WITH FAIRLY WIDESPREAD CAPPING IN PLACE...WIDELY
SCATTERED TO THE E AND NE OF THE FA. WITH ML CAPE IN THE 1500 TO
2000 J/KG RANGE AND EFFECTIVE SHEAR OF 40 TO 50 KTS...ESPECIALLY
NEAR THE LL RETURN FLOW (ERLY/NERLY) AROUND THE NWD MOVING FRONT IN
JOHNSON COUNTY. GENTLE CLOCKWISE HODOGRAPH WILL GIVE SLIGHT
PREFERENCE TO RIGHT MOVERS TODAY. IF A STORM DOES GO UP IT COULD BE
STRONG WITH HAIL TO .75 INCH AND STRONG WIND GUSTS APPROACHING
SEVERE BEFORE IT MOVES OUT OF THE CWA TO THE EAST. WHILE STORMS WILL
BE ROTATING WELL ENOUGH...TORNADO THREAT SEEM RELATIVELY LOW WITH
RELATIVELY SMALL LL SHEAR AND LCLS ON THE HIGH SIDE. THE SECOND
(UPSTREAM) SW WILL THEN MOVE ACROSS THE CWA LATER TONIGHT...HELPING
TO DEVELOP AND EVENTUALLY PUSH FRONT BACK SWD ON WED. BEFORE THAT
HOWEVER...MID LVL FRONT DEVELOPMENT WITH LL JET TO THE SOUTH WILL BE
THE LIKELY LOCATION FOR MCS FORMATION LATE TONIGHT/THRU WED
MORNING...MAINLY EAST OF THE FA.
WED...SIMILAR SET-UP TO THAT OF TODAY BY LATE IN THE
AFTERNOON/EVENING WITH A LITTLE BETTER SFC TO MID LVL FORCING N OF
THE FRONT INTO JOHNSON COUNTY...MAKING IT SLIGHTLY EASIER FOR CI TO
OCCUR AND ISOLATED TO WIDELY SCATTERED STORMS TO FORM ACROSS NRN
JOHNSON...FROM THE BIGHORNS EWD TO THE BORDER. ATTM...BEST AREA FOR
STRONG/SEVERE STORMS LOOKS TO LAY ON OR JUST E OF THE JOHNSON COUNTY
BORDER. WINDS BACKING FROM SFC TO ALOFT AND SLIGHT CLOCKWISE TO
STRIGHTLINE HODOGRAPHS WILL GIVE LARGELY MIXED MODE CONVECTION WITH
SPLITTING STORMS A POSSIBILITY...ALONG WITH NEAR SEVERE HAIL/WINDS
FOR A SHORT PERIOD.
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
THE CONVECTION OF WEDNESDAY AFTERNOON SHOULD LINGER INTO THE
EVENING...ESPECIALLY ACROSS EASTERN PORTIONS OF THE COUNTY WARNING
AREA. MODELS ARE EVEN SHOWING IT LINGER INTO THE LATE WEDNESDAY
NIGHT HOURS WITH THE POSSIBLE DEVELOPMENT OF AN MCS IN PORTIONS OF
NATRONA AND ESPECIALLY JOHNSON COUNTY. AS A RESULT...WE INCREASED
POPS A BIT IN THAT AREA. AS FOR THURSDAY...WITH THE BOUNDARY
REMAINING IN THE AREA WE MAINTAINED THE CHANCE OF
THUNDERSTORMS...ONCE AGAIN THE BEST CHANCE IN EASTERN AREAS WHERE
THE BEST CAPE AND CONVERGENCE WILL BE. WITH MORE CLOUD COVER WE ALSO
LOWERED TEMPERATURES A COUPLE OF DEGREES...ALTHOUGH IT WILL STILL BE
A VERY WARM DAY.
FOLLOWING THAT...WE LOOK TO ENTER A WASH...RINSE...REPEAT CYCLE. THE
REASON IS A STRONG RIDGE OF HIGH PRESSURE...A BOILER PLATE RIDGE AS
ONE OF MY FORMER COLLEAGUES USED TO CALL IT...BUILDS ACROSS THE
NORTHERN ROCKIES. THAT MEANS A PATTERN OF HOT TEMPERATURES FOR MOST
LOCATIONS...90S WILL BE COMMONPLACE STARTING THIS WEEKEND AND
ESPECIALLY EARLY NEXT WEEK WHEN THE HEAT IS EXPECTED TO PEAK. THE
WARMER LOCATIONS IN THE BIG HORN BASIN SUCH AS GREYBULL AND WORLAND
COULD EVEN SEE THE DREADED TRIPLE DIGITS FOR HIGH TEMPERATURES EARLY
NEXT WEEK. AS FOR ANY CHANCE OF CONVECTION...WITH THE HIGH HEIGHTS
FROM THE STRONG RIDGE THUNDERSTORMS ARE EXPECTED TO BE FEW AND FAR
BETWEEN. ANY THAT DO DEVELOP WOULD BE OF THE HIGH ELEVATION HEAT
SOURCE VARIETY ACROSS THE MOUNTAINS. BUT EVEN HERE...WITH LIMITED
MOISTURE COVERAGE SHOULD BE FAIRLY SPARSE. AND...WITH MAINLY LIGHT
STEERING FLOW EXPECTED...THE CHANCE ANY COULD DRIFT INTO THE LOWER
ELEVATIONS OTHER THAN MAYBE THE ADJACENT FOOTHILLS LOOKS SLIM TO
NONE AT THIS TIME.
&&
.AVIATION.../00Z ISSUANCE/
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS FAR NORTHERN WY AND OVR
NORTHERN JOHNSON COUNTY...INCLUDING VCNTY KCOD AND KBYG THIS
EVENING. DRY THROUGH THE REST OF OF THE FORECAST. GUSTY WEST TO
SOUTHWEST WINDS THROUGH 03Z SOUTH OF AND VCNTY KLND TO KCPR LINE.
&&
.FIRE WEATHER...
FIRE DANGER WILL REMAIN BELOW CRITICAL FOR ANOTHER DAY OR SO AS THE
AREA REMAINS IN GREEN-UP. HOWEVER...FIRE DANGER WILL BE ENHANCED
BOTH TODAY AND TOMORROW ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA AS HOT DAY TIME TEMPERATURES CONTINUE WITH MINIMUM RH VALUES IN
THE LOWER TEENS...COMBINING WITH WINDS OCCASIONALLY GUSTING TO
AROUND 25 MPH THROUGH EARLY EVENINGS. NO PRECIPITATION EXPECTED
ACROSS MOST OF THE FORECAST AREA EXCEPT FOR SMALL CHANCES OVR THE
FAR NORTHERN AND NORTHEASTERN ZONES WHERE ISOLATED TO WIDELY
SCATTERED STORMS WILL BE POSSIBLE.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRAUN
LONG TERM...HATTINGS
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jun 23, 3:31 AM MST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
431 AM MDT TUE JUN 23 2015
WYZ001>020-022>030-241045-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
431 AM MDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL
WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH
CENTRAL WYOMING AND WEST CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS IN FAR NORTHERN WYOMING THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...ISOLATED THUNDERSTORMS IN FAR NORTHERN WYOMING IN THE AFTERNOON
AND EVENING.
THURSDAY...A BETTER CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS
EAST OF THE DIVIDE.
SATURDAY THROUGH TUESDAY...A FEW LATE DAY MOUNTAIN THUNDERSTORMS
POSSIBLE...OTHERWISE DRY AND VERY WARM TO HOT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 23, 8:52 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
952 PM MDT TUE JUN 23 2015
WYZ010-240430-
NORTHEAST JOHNSON COUNTY-
952 PM MDT TUE JUN 23 2015
AT 947 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM JUST
NORTH OF BUFFALO...MOVING EAST NORTHEAST AT 30 MPH.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY...AND IMPACT INTERSTATE 90 BETWEEN MILE MARKERS 49
AND 60. THE MAIN HAZARD FROM THIS STORM WILL BE BRIEF HEAVY
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM...MAY LEAD TO MINOR
FLOODING IN LOW LYING OR POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4433 10650 4434 10662 4432 10673 4430 10676
4433 10678 4446 10683 4456 10647 4456 10616
4433 10616
TIME...MOT...LOC 0347Z 254DEG 26KT 4440 10669
21Hail, Johnson
- When
- June 23, 9:12 PM MST to 9:16 PM MST
- Where
- Johnson County, 9.07 mi E of Buffalo
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 44.348, -106.516
Golf ball sized hail fell at a ranch along Tipperary Road east of Buffalo. The hail broke one window at a home on the ranch.
Hail, Johnson
- When
- June 23, 9:37 PM MST to 9:41 PM MST
- Where
- Johnson County, 18.62 mi E of Buffalo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.305, -106.329
One inch diameter hail fell at a ranch in rural Johnson County north of Interstate 90. The hail was part of an at least 10 mile swath of large hail that moved east across the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, June 23, 2015$6.5 million · 67 kt wind · 7 events
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575576, 591483.